Kentucky, 2008

Hail and Damaging Winds in Kentucky, June 26, 2008

June 26, 2008 · NWS JKL · 9 events in 4 counties and zones

A warm, moist, and unstable air mass, combined with daytime heating, allowed for scattered showers and thunderstorms to develop across Eastern Kentucky on June 26th. Some of the storms became severe, with large hail, along with downed trees and power lines reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A warm, moist, and unstable air mass, combined with daytime heating, allowed for scattered showers and thunderstorms to develop across Eastern Kentucky on June 26th. Some of the storms became severe, with large hail, along with downed trees and power lines reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 26, 1:59 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 26, 1:59 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT THU JUN 26 2008

.SHORT TERM.../TONIGHT THROUGH SATURDAY NIGHT/...UPDATED

ISOLATED SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER EAST KENTUCKY
IN THE PAST HOUR. INITIAL UPDRAFTS ON THE STRONGER STORMS LOOK
OKAY...HOWEVER A LACK OF ANY REAL LOW OR MID LEVEL FLOW AND MUCH
WEAKER MID LEVEL LAPSE RATES EVIDENT ON THE 18Z LAPS SOUNDING HAVE
KEPT STORMS VERY UNORGANIZED AND VERY SHORT LIVED. AT THIS TIME...DO
NOT EXPECT ANY MORE STORMS TO GO SEVERE AND ANY STRONG CORES THAT
ARE ABLE TO DEVELOP WILL DIMINISH VERY RAPIDLY.

THE MAIN FOCUS FOR THE SHORT TERM WILL DEAL WITH THE STRONG UPPER
LOW THAT WILL IMPACT EAST KENTUCKY OVER THE ENTIRE SHORT TERM
PERIOD. MOISTURE RETURN FLOW HAS SET IN TODAY...ALLOWING TD/S TO
JUMP INTO THE MID AND UPPER 60S. OVER THE NEXT 48 HOURS MORE DEEP
LAYER MOISTURE WILL ARRIVE. THE MOISTURE...COMBINED WITH A SERIES OF
EMBEDDED H5 WAVES IN THE HIGHLY AMPLIFIED TROUGH WILL PROVIDE THE
SETUP FOR GOOD CHANCES OF RAIN THROUGH THE WEEKEND. TIMING OF EACH
INDIVIDUAL WAVE IS DIFFICULT AT THIS POINT...HOWEVER RIGHT NOW IT
LOOKS LIKE FRIDAY AFTERNOON WILL HAVE GOOD CHANCES FOR THUNDERSTORMS
...WITH A GENERAL LULL ON FRIDAY NIGHT. CHANCES PICK UP AGAIN ON MID
MORNING SATURDAY...WITH THE MOST LIKELY PRECIPITATION COMING ON
SATURDAY AFTERNOON AND NIGHT. 12Z GUIDANCE VALUES FOR POPS HAVE
ADDED CONFIDENCE TO THE FORECAST.

THE LATEST FORECAST SOUNDINGS ARE NOT AS IMPRESSIVE WITH OVERALL
DEEP MOISTURE IN THE COLUMN ON SATURDAY...HOWEVER PWAT VALUES OF
AROUND 1.75 INCHES WILL STILL ALLOW FOR EFFICIENT RAINFALL
PRODUCERS AND A SIZABLE AMOUNT OF RAINFALL SHOULD STILL FALL. AT
THIS TIME...WILL BACK OFF A LITTLE ON THE CONCERN FOR PROBLEMS WITH
FLASH FLOODING...HOWEVER CANNOT RULE OUT SOME LOCALIZED FLOODING
PROBLEMS...ESPECIALLY IF TRAINING OF CELLS OCCUR AND THE SAME AREAS
ARE HIT BY MANY THUNDERSTORMS. THE STORM PREDICTION CENTER STILL
HAS ALL OF EASTERN KENTUCKY IN A DAY 3 SLIGHT RISK. SHEAR PROFILES
LOOK TO BE PRETTY UNIDIRECTIONAL...WITH SPEED SHEAR MARGINAL.
HOWEVER...WITH STRONG FORCING FOR ASCENT AND PLENTY OF INSTABILITY
...A SEVERE THREAT SURELY SEEMS POSSIBLE. WILL CONTINUE TO MONITOR
THE SITUATION AND MENTION THREATS IN THE HWO.

AS FAR AS TEMPERATURES GO...DID NOT HAVE TO MAKE MANY CHANGES AS
EVERYTHING LOOKS ON TRACK. LATEST GUIDANCE VALUES...ALONG WITH HPC
SUPPORT SEEM TO AGREE WITH TEMPERATURES PRETTY WELL. AFTERNOON
PACKAGE WILL BE OUT SHORTLY.

.LONG TERM.../SUNDAY THROUGH THURSDAY/...UPDATED

ENSEMBLES AND OPERATIONAL RUNS SREF/GFS/ECMWF/CANADIAN/NOGAPS AGREE
FAIRLY WELL REGARDING THE UNUSUALLY HIGH AMPLITUDE (FOR JULY) AND
POSITION OF SHORTWAVE TROUGH SWEEPING THROUGH EASTERN U.S. LATE
THIS WEEKEND AND THEN BUILDING THE RIDGE AGAIN. HPC GUIDANCE WAS
CONSISTENT WITH THIS IDEA AND HELD ON TO IT. MODELS HAVE BEEN
SLOWING PROGRESSION OF THAT SHORTWAVE DOWN AND WE MAY BE HOLDING
ONTO AND/OR EXTENDING RAIN CHANCES SUN/MON (MEX SHOWS CATEGORICAL
POPS ON SUN). BY WED THE PATTERN LOOKS SIMILAR TO CURRENT CONDITIONS
AND A RETURN TO HOT/HUMID IS LIKELY BY THEN.

&&

.AVIATION.../18Z TO 18Z/

ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE AREA AND EXPECT THESE
TO CONTINUE INTO EARLY EVENING BUT SHOULD NOT INCREASE COVERAGE MUCH.
WILL UPDATE TAFS THIS AFTERNOON ONLY IF A CLUSTER OF STORMS
APPROACHES. BELIEVE VCTS WILL SUFFICE. OTHERWISE THINK THERE IS
ENOUGH RIDGE REMAINING ONCE THE HEATING IS LOST TO KEEP THUNDER
FROM APPROACHING WITH THE SHORTWAVE FROM IL LATE TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER
LONG TERM...GV
AVIATION...GV
Hazardous weather outlook, Jun 26, 2:59 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT THU JUN 26 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
359 PM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THE MAIN THREATS
WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST
CHANCE OCCURRING FROM SATURDAY AFTERNOON INTO SATURDAY NIGHT AS A
COLD FRONT CROSSES THE AREA. SOME OF THE STORMS ON SATURDAY AFTERNOON
AND SATURDAY NIGHT COULD BE STRONG...CONTAINING GUSTY WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

ANY THUNDERSTORMS THAT DEVELOP SATURDAY AFTERNOON AND NIGHT COULD
CONTAIN VERY HEAVY RAINFALL...POSSIBLY LEADING TO ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.

GEOGERIAN/SCHOETTMER

In the hours before

Special weather statement, Jun 26, 2:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT THU JUN 26 2008

KYZ044-262015-
FLEMING-
346 PM EDT THU JUN 26 2008

...A STRONG THUNDERSTORM TO AFFECT NORTHERN FLEMING COUNTY THROUGH
415 PM EDT THURSDAY AFTERNOON...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
FLEMINGSBURG...MOVING EAST AT 26 MPH.

THIS STORM WILL BE NEAR MOUNT CARMEL AROUND 355 PM EDT...FOXPORT
AROUND 400 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE HALF INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY

The radar

The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harlan

When
June 26, 3:00 PM EST to 3:05 PM EST
Where
Harlan County, Wallins Creek
Measured
0.75 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
36.830, -83.420

Several tree limbs the size of a persons wrist were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Leslie

When
June 26, 3:15 PM EST to 3:20 PM EST
Where
Leslie County, 4 mi NW of Hyden
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
37.211, -83.421

A one foot diameter tree was blown down and onto a house. A 2 foot diameter tree was blown down and across Osborne Fork Road. Nickel size hail also occurred at this location.

Thunderstorm Wind, Letcher

When
June 26, 4:18 PM EST to 4:23 PM EST
Where
Letcher County, 1 mi N of Whitesburg
Measured
53 kt (61 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
37.135, -82.820

A tree was blown down on Highway 15. Numerous large limbs were also blown down.

Thunderstorm Wind, Pike

When
June 26, 4:50 PM EST to 4:55 PM EST
Where
Pike County, 1 mi S of Virgie
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.316, -82.580

Numerous trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Pike

When
June 26, 4:50 PM EST to 4:55 PM EST
Where
Pike County, 1 mi S of Ashcamp
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.255, -82.430

Several trees were blown down onto Highway 197, blocking the roadway.

Thunderstorm Wind, Pike

When
June 26, 4:57 PM EST to 5:02 PM EST
Where
Pike County, 1 mi E of Shelbiana
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.430, -82.482

A power line was taken down by thunderstorm wind gusts on Highway 460 at the junction of Highway 1460.

Thunderstorm Wind, Pike

When
June 26, 5:00 PM EST to 5:05 PM EST
Where
Pike County, 2 mi S of Jonancy
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.291, -82.600

Powerlines were blown down by thunderstorm wind gusts and were on fire on Highway 610.

Thunderstorm Wind, Pike

When
June 26, 5:08 PM EST to 5:13 PM EST
Where
Pike County, 4 mi NW of Ashcamp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.311, -82.481

A tree was blown down and across Highway 195 at Edgewater.

Thunderstorm Wind, Pike

When
June 26, 5:16 PM EST to 5:21 PM EST
Where
Pike County, Pikeville
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.480, -82.520

A powerline was blown onto a mobile home on South River Road at Clevinger Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108935, 108936, 108937, 108940, 108941, 108942, 108943, 108944, 108945.